Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS Quad Cities, IA

April 27, 2002Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 27, 2002, 8:38 PM CDT for Hancock County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2002, 8:38 PM CDT (01:38 UTC)
Expired
Apr 27, 2002, 9:30 PM CDT
In force
52 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 159 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 6:30 PM CDTTornado WatchSPC6 hr
Apr 27, 7:45 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 280138
SVRMLI
ILC067-280230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
838 PM CDT SAT APR 27 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 930 PM CDT

* AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 22 MILES SOUTHWEST OF
  ELVASTON...OR 7 MILES NORTHWEST OF CANTON...MOVING NORTHEAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   BASCO BY 855 PM CDT.
   ELVASTON BY 855 PM CDT.
   WEST POINT BY 900 PM CDT.
   CARTHAGE BY 900 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4026 9150 4020 9144 4030 9101 4048 9119

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:45 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Apr 27, 2:45 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT SAT APR 27 2002

POTENT SYSTEM WINDING UP ACROSS NEBRASKA WITH MODELS DISAGREEING ON
EVENTUAL TRACK. 15Z RUC APPEARS TO HAVE BEST IDEA OF SENDING SURFACE
LOW JUST EAST OF KOMA BY 00Z (NEAR KAIO). THIS AGREES BEST WITH AVN AND
TO SOME EXTENT THE NGM. EXTRAPOLATION WOULD INDICATE THAT AVN IS
BETTER IN FUTURE POSITIONS OF LOW...WHICH WOULD INDICATE WARM FRONT NOT
GETTING MUCH FURTHER NORTH THAN I80. EITHER WAY MODELS INDICATE
TREMENDOUS LIFT TO CONTINUE DURING THE NIGHT WITH A SATURATED
ATMOSPHERE. BRIEF LULL IN THE PRECIP EXPECTED THIS EVENING BEFORE
STARTING UP AGAIN. APPEARS THAT SOUTHERN PART OF CWFA SHOULD SEE SOME
SOLAR HEATING LATE THIS AFTERNOON AND EVENING AS DRY SLOT CONTINUES
EAST. UNFORTUNATELY THIS RAISES POTENTIAL FOR SEVERE WITH LOW TOPPED
SUPERCELLS VERY LIKELY. APPEARS SOUTHERN PART CAN EXPECT THE WORST WITH
HAIL/HIGH WINDS. BETWEEN I80 AND HIGHWAY 30 EVERYTHING IS POSSIBLE
INCLUDING TORNADOES.

RAIN AND COOP REPORTS INDICATE AMOUNTS OF 3/4 TO 1.5 INCHES OF PRECIP
DEPENDING ON LOCATION. GROUND NOW VERY MOIST AND POTENTIAL THERE FOR
ANOTHER HALF TO 1 INCH. THEREFORE WILL CONTINUE FLOOD WATCH FOR
TONIGHT. MODELS INDICATE PRECIP TO TAPER TO DRIZZLE AFTER MIDNIGHT
WITH DRIZZLE LIKELY DURING THE MORNING HOURS. EVENTUAL STRONG CLEARING
TO OCCUR DURING THE AFTERNOON FROM SOUTH TO NORTH.

MONDAY ANOTHER SHORTWAVE MOVES THROUGH BRINGING A THREAT OF TSRA/SHRA
DURING THE AFTERNOON AND EVENING HOURS FOLLOWED BY A BRIEF LULL IN
ACTIVITY. GUIDANCE SIMILAR BUT FAN/MAV ARE COOLER THROUGH THE PERIOD.
TENDENCY IS TO FOLLOW MAV NUMBERS BUT SOUTH PART OF CWA COULD BE
CLOSER TO FWC ONCE THE SUN COMES OUT ON SUNDAY.

EXTENDED...NOT MUCH TIME TO LOOK AT BUT ANOTHER SIGNIFICANT SYSTEM TO
AFFECT THE AREA WED/THU WITH RAIN LIKELY AGAIN. WILL KEEP FRIDAY DRY
FOR NOW AS WELL AS SATURDAY...BUT WOULD NOT BE SURPRISED IF SOME
PRECIP OCCURRED ON SATURDAY.

COORDINATE WITH DSM...ILX...AND CHI.

.DVN...FLOOD WATCH ENTIRE CWA TONIGHT.
IA...IAZ040>042-051>054-063>068-076>078-087>089-098-099.
IL...ILZ001-002-007-009-015>018-024>026-034-035.
MO...MOZ009-010.

86

In the hours before

Special weather statement, Apr 27, 3:23 PM CDT, 5 hours 15 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-280500-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT SAT APR 27 2002

...DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION THIS EVENING...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING SOUTH
OF HIGHWAY 30...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS
NORTH OF HIGHWAY 30.

INTENSIFYING SURFACE LOW PRESSURE OVER SOUTH CENTRAL NEBRASKA EARLY THIS
AFTERNOON...WILL MOVE INTO EASTERN IOWA TONIGHT...PASSING NEAR A LINE
FROM CEDAR RAPIDS IOWA...TO MOUNT CARROLL ILLINOIS.
AS THIS SURFACE LOW TRACKS NORTHEAST IT WILL SWING A WARM FRONT
NORTHWARD INTO SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS...ROUGHLY NEAR
HIGHWAY 34. A POTENT DRY LINE WILL ALSO LIFT NORTHEAST TONIGHT PASSING
GENERALLY SOUTH OF HIGHWAY 30. AS CONDITIONS DEVELOP AS CURRENTLY
SUGGESTED...MODERATELY UNSTABLE AIR AND STRONG WIND SHEAR WILL PRODUCE
AN ENVIRONMENT FAVORABLE FOR A FEW SUPERCELLS WITH A SIGNIFICANT THREAT
OF VERY LARGE HAIL THE SIZE OF GOLFBALLS OR LARGER...DAMAGING WINDS
GREATER THAN 70 MPH...AND POSSIBLY A FEW STRONG TO VIOLENT TORNADOES.

THIS IS A DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION...
ESPECIALLY FOR LOCATIONS SOUTH OF HIGHWAY 30 BETWEEN 7 PM AND MIDNIGHT.
A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR MUCH OF CENTRAL AND SOUTH
CENTRAL IOWA AND NORTH CENTRAL MISSOURI...THROUGH 8 PM. CURRENT DATA
SUGGESTS A MODERATE TO HIGH POTENTIAL FOR A COUPLE OF LONG TRACKED...
STRONG TO VIOLENT TORNADOES SOUTH OF HIGHWAY 30 THIS EVENING. IF YOU
LIVE SOUTH OF A CEDAR RAPIDS TO MOUNT CARROLL LINE YOU SHOULD REVIEW
TORNADO SAFETY RULES...AND BE PREPARED TO SEEK SHELTER SHOULD
THREATENING WEATHER APPROACH OR A WARNING BE ISSUED. THIS INCLUDES THE
FOLLOWING CITIES...PRINCETON...THE QUAD CITIES...IOWA CITY...
WASHINGTON...BURLINGTON...KEOKUK...MACOMB AND KAHOKA. CLOSELY MONITOR
NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

STORM SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING OVER MUCH
OF EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI.

MCCLURE/NICHOLS/ERVIN
Special weather statement, Apr 27, 5:41 PM CDT, 2 hours 57 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-280500-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
541 PM CDT SAT APR 27 2002

...DANGEROUS AND POTENTIALLY LIFE THREATENING CONDITIONS STILL POSSIBLE
THIS EVENING...

THERE REMAINS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING SOUTH
OF HIGHWAY 30...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH
OF HIGHWAY 30.

SCATTERED STRONG TO SEVERE THUNDERSTORMS OVER NORTHWEST MISSOURI WERE
RACING NORTHEAST AT NEAR 50 MPH...AND WILL MOVE ACROSS THE
AREA BETWEEN 7 PM CDT AND MIDNIGHT. AS CONDITIONS DEVELOP AS CURRENTLY
SUGGESTED...MODERATELY UNSTABLE AIR AND STRONG WIND SHEAR WILL PRODUCE
AN ENVIRONMENT FAVORABLE FOR A FEW SUPERCELLS SOUTH OF INTERSTATE
80...WITH THE THREAT OF VERY LARGE HAIL THE SIZE OF GOLFBALLS OR
LARGER...DAMAGING WINDS GREATER THAN 70 MPH...AND POSSIBLY A FEW STRONG
TO VIOLENT TORNADOES. THIS IS A DANGEROUS AND POTENTIALLY LIFE
THREATENING SITUATION...ESPECIALLY FOR LOCATIONS SOUTH OF A LINE FROM
WASHINGTON...TO ALEDO AND PRINCETON. A TORNADO WATCH HAS ALREADY BEEN
ISSUED FOR MUCH OF CENTRAL AND SOUTH CENTRAL IOWA AND NORTH CENTRAL
MISSOURI...THROUGH 8 PM...AND ADDITIONAL TORNADO WATCHES
ARE LIKELY FURTHER EAST THIS EVENING. IF YOU LIVE SOUTH OF
A WASHINGTON...TO ALEDO AND PRINCETON LINE...YOU SHOULD REVIEW TORNADO
SAFETY RULES AND BE PREPARED TO SEEK SHELTER SHOULD THREATENING
WEATHER APPROACH OR A WARNING BE ISSUED. THIS INCLUDES THE FOLLOWING
CITIES...FAIRFIELD...BURLINGTON...KEOKUK...MACOMB...KAHOKA...MEMPHIS AND
MONMOUTH.

THE SEVERE WEATHER THREAT NORTH OF INTERSTATE 80 WILL BE CONFINED
MAINLY TO LARGE HAIL UP TO GOLFBALL SIZE AND DAMAGING WINDS OF 60 TO 70
MPH OR POSSIBLY GREATER. AN ISOLATED TORNADO CANNOT BE RULED OUT
WITH THE MOST FAVORED LOCATION NEAR THE TRACK OF THE SURFACE LOW FROM
NEAR CEDAR RAPIDS...TO MOUNT CARROLL.

CLOSELY MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
UPDATES.

STORM SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING OVER MUCH
OF EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI.

MCCLURE
Local storm report, Apr 27, 8:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 PM CDT SAT APR 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    FAIRMONT                  MO   .25 INCH HAIL
04/27/02   CLARK                          SCOTLAND COUNTY SHERIFF
                                          DEPARTMENT REPORTED PEA
                                          SIZE HAIL.
Local storm report, Apr 27, 8:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 PM CDT SAT APR 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0823 PM    11 W ST PATRICK           MO   .88 INCH HAIL
04/27/02   CLARK                          CLARK COUNTY SHERIFF
                                          DEPARTMENT REPORTED
                                          HAIL DENTING CARS.

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.